Diffuse Ulcerations Due to Disseminated Histoplasmosis in a Patient with HIV

March 2003 | Volume 2 | Issue 2 | Case Reports | 189 | Copyright © March 2003

Noah Scheinfeld, MD

Abstract
Disseminated histoplasmosis is a serious disease that affects the skin, lungs, and internal organs. It is one of the diseases that characterize acquired immunodeficiency syndrome (AIDS), and in endemic areas is one of the more commonly observed infections in AIDS patients. The mortality rate in patients with AIDS and histoplasmosis is high if untreated. Disseminated histoplasmosis may have a variety of dermatological manifestations. In this article, we provide the first report of diffuse ulcerations due to disseminated histoplasmosis. These ulcers developed while the patient was on stavudine, lamivudine, and indinavir, and had a CD-4 count of 525 mm3. The patient’s histoplasmosis resolved with itraconazole monotherapy.

Histoplasmosis is a well-described opportunistic infection that accompanies human-immunodeficiency virus (HIV) infection. We report an unlikely victim of disseminated histoplasmosis who suffered this infection while on antiretroviral therapy and with a CD-4 count of 525/mm3. Notably, he had a normal chest x-ray and disseminated cutaneous ulcers. The diagnosis was made by skin biopsy, and his infection responded promptly to itraconazole therapy. This case serves as a reminder that the immunological derangements and cutaneous alterations wrought by HIV remain unpredictable in nature and extent.